Pennsylvania, 2003

Flash Flood and Damaging Wind in Pennsylvania, August 9, 2003

August 9, 2003 · NWS CLE · 2 events in 1 county or zone

1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 1:16 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 1:16 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
216 PM EDT SAT AUG 9 2003

MDLS FAIRLY CONSISTENT WITH PRVS RUN AND AMONG THEMSELVES...HOLDING
BOTTOM OF UPR TROF OVR AREA AT LEAST THRU 48 HRS...THEN STARTS TO
PULL OFF TO NE. MDLS APPEAR TO WANT TO ROTATE PACKETS OF VORT ARND
PERIPHERY OF TROF AT LEAST 1ST 24 HRS. IN THE MEANTIME THEY HOLD
DEEP MSTR MNLY OVR ERN SXNS. GUID POPS FAIRLY LOW W AND THIS SEEMS
RSNBL ATTM. WL PRBBLY GO WITH A 30% POP W TNGT AND SUN WITH 40% E
FOR SAME PDS. CONDS CONTG TO DRY OUT SLOLY WRN SXNS 36 THRU 60 HRS
WITH MAIN PVA OVR ERN SXNS. WL GO TO A 20% NO MENTION W FOR SUN NGT
AND MON AND KEEP 30-40% OVR THE E. THIS SHOULD BLEND INTO THE XTDND
PCKG FAIRLY WELL WITH A 30% POPS E MON NGT. MOS TMP GUID LOOKS RSNBL
BUT ENUF ROOM ALLOWED FOR SOME TWEEKING. MAXS SUN LOOK A TAD LOW SO
WL LKLY BUMP UPWRDS A LTL MOST AREAS.

CLE...
OH...NONE.
PA...NONE.

VRCEK
Hazardous weather outlook, Aug 9, 4:12 AM EST, 13 hours 12 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
512 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND MAY PRODUCE
THUNDERSTORMS THAT COULD REACH SEVERE LIMITS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED DURING THE REST OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LOMBARDY

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Crawford

When
August 9, 5:24 PM EST to 7:15 PM EST
Where
Crawford County, Meadville
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on the central portion of Crawford County. Rainfall rates were well in excess of an in per hour and spotters measured a storm total of 3.1 inches just to the northeast of Meadville. Rapid rises in small streams and creeks occurred and many roads were quickly flooded. Several people had to be rescued from stranded vehicles near Meadville. Flood waters on some roads were reported to be over four feet in depth.

Thunderstorm Wind, Crawford

When
August 9, 5:35 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.633, -80.150

Thunderstorm winds downed a dozen trees in and around Meadville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332515, 5332514.